Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 67, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 8, 2018, 7:25 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 7:25 PM EDT (23:25 UTC)
- Expired
- Aug 9, 2018, 1:26 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
322 WHUS71 KBUF 082325 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 725 PM EDT Wed Aug 8 2018 LEZ040-041-090600- /O.NEW.KBUF.SC.Y.0067.180808T2325Z-180809T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 725 PM EDT Wed Aug 8 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect until 2 AM EDT Thursday. * WINDS...West 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
1 follow-up statement
115 WHUS71 KBUF 090526 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 126 AM EDT Thu Aug 9 2018 LEZ040-041-090630- /O.CAN.KBUF.SC.Y.0067.000000T0000Z-180809T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 126 AM EDT Thu Aug 9 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 8, 5:33 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 8, 5:33 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 533 PM EDT Wed Aug 8 2018 .SYNOPSIS... Scattered showers and thunderstorms will continue to spread across the eastern Great Lakes as a mid level trough axis approaches the region this afternoon. A few thunderstorms may become strong to severe and produce damaging wind gusts and heavy rainfall. A cold front will track across the region Thursday night with another chance for showers and thunderstorms. Temperatures through the rest of the work week will remain near to slightly above normal. && .NEAR TERM /THROUGH THURSDAY/... A weak but broad 1010mb low stretches from Lake Erie to Lake Ontario this afternoon ahead of a mid-level trough axis extending across Michigan. A warm and humid airmass persists across Western and North Central NY with 17z SPC Mesoanalysis showing PWats between 1.7 and 1.9 inches which is near the maximum for this time of year. The surface low and mid-level trough axis are providing synoptic forcing within our tropical airmass with scattered showers and embedded thunderstorms shifting across the eastern Great Lakes this afternoon. While some stratiform rain with embedded storms continues to shift ENE across Central NY, development of scattered showers and storms in occuring across western NY beneath and ahead of the surface low. Mesoscale guidance continues to indicate further development of storms moving across the western Southern Tier as the surface low lifts northeast and a trailing surface cold front begins to work into WNY. The environment remains marginally favorable for an isolated severe storm with SPC Mesoanalysis showing around 1000 j/kg of CAPE with 30kts effective bulk shear. Otherwise, scattered heavy showers and thunderstorms will continue to drift across the forecast area through the early evening. Temperatures will peak in the upper 70s to low 80s this afternoon. The trailing cold front is forecast to slowly track across Western NY overnight. Mesoscale guidance shows some additional scattered showers and thunderstorms are possible but due to lack of diurnal heating, activity should be sub-severe. Winds pick up slightly as the front moves south however they become light into Thursday morning with patchy fog in the western Southern Tier and east of Lake Ontario. Low temperatures are forecast to be mild again overnight only falling back into the low to mid 60s overnight. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Thursday night a weak surface cold front will push south across our region. The mid level trough will exit east across New England, leaving little in the way of upper level support along the trailing cold front. The lakes may have an opportunity to add moisture and instability as the front sags slowly south overnight, with nocturnal convection possible over both Lakes Erie and Ontario. Boundary layer flow becoming north would force this onshore along the south shores of both lakes if it does materialize. Lows will range from the mid 60s on the lake plains and upper 50s east of Lake Ontario. Friday morning any lingering scattered showers along the south shores of both lakes will taper off with diurnal warming, flipping the lakes from unstable to stable in a relative sense to the surrounding landmass. Modest diurnal instability and the lingering frontal and lake breeze boundaries may result in a few showers or thunderstorms across the Western Southern Tier. The lake plains and North Country will likely dry out during the afternoon as drier air advects into the area from Ontario. 12Z model guidance has trended a bit drier for the Friday night and Saturday time period. A few showers may linger near the PA state line Friday night, with otherwise dry conditions across the rest of the area. The slightly drier airmass will allow for at least a partial clearing with fairly good radiational cooling conditions in most areas. Low temperatures will generally range from the mid 50s to around 60, with lower 50s possible in the cooler valleys in Lewis County. Saturday will be mainly dry with limited low level moisture, however a few showers cannot be ruled out with weak upper level trough forecast to move across the region. The best chance for any showers or storms would be across the western Southern Tier. Highs for both Friday and Saturday will reach the lower 80s on the lake plains, and mid to upper 70s across higher terrain. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Sharp mid-level trough digging southward across the central and eastern Great Lakes to open the period will evolve into a mid-level closed low and settle south across the Ohio Valley for the second half of the weekend into the start of next week. At the surface, a quasi-stationary boundary will lie somewhere around the Mason-Dixon line. Meanwhile surface high pressure to the north will be nosing into southern Quebec and New York State. A general lack of moisture along with surface high pressure should help to keep the area mainly dry from Saturday night through Sunday night, although cannot rule out a few scattered showers/isolated storms, mainly across the Southern Tier closer to the surface boundary later Sunday into Sunday night. Mid-level closed low over the Ohio Valley Monday will begin to open up and slowly pull eastward by Tuesday, advancing into western New England by midweek. Meanwhile, beneath this closed mid-level low, a surface low will develop Monday across the Ohio Valley on the western edge of the aforementioned stalled boundary still draped along the Mason-Dixon line. Counter-clockwise flow around this feature will start to slowly advance this boundary northward Monday into Tuesday as a warm front, along with associated much richer low- level moisture. As the mid-level low opens up and pulls east it will tap into Atlantic moisture. The combination of these features will bring much deeper moisture back into the region for the first part of next week. This will mean increasing chances for showers and storms Monday, with the wettest day appearing to be on Tuesday. The pattern suggests some heavy rain potential during this period (Mon/Tue) given the deep, persistent feed of Atlantic moisture into our region. Right now the best chance for widespread rainfall appears to be across the Southern Tier Monday/Monday night, with the entire region possibly seeing widespread rain for Tuesday in advance the surface low and associated warm front approaching the area. By Wednesday, the mid-level and surface low pressure will be moving east of the area, shifting the axis of deepest moisture to the east as well by later Wednesday. With the proximity of these features still near the region, will keep the chance for a few showers/storms in for Wednesday, with best chances lingering across eastern areas. Temperatures will run a little above average for the second half of the weekend, with low to perhaps mid 80s across the lake plains. More widespread clouds and showers will then bring temperatures down a little for the first half of the work week. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... Scattered showers and embedded thunderstorms will continue to move ENE across western and North-Central NY ahead of a weak surface low and trailing cold front into this evening. The main impact with these showers and thunderstorms will be the very heavy rainfall which will bring tempo reductions to visibility and ceilings. An isolated strong thunderstorm may produce strong gusty winds as well. Winds will slightly increase ahead of the approaching slow moving cold front. Tonight, there may be a few isolated showers or storms associated with the frontal passage otherwise expect a mix of VFR/MVFR cigs away from the IFR expected in the western Southern Tier/KJHW. Patchy fog should also bring some MVFR/IFR vsbys to KJHW overnight. All sites are expected to become VFR by mid-late morning Thursday in the wake of the first cold front and ahead of another approaching from the west. This should not bring any precip until closer to 00z Friday. Outlook... Thursday night...VFR with chances for afternoon showers and storms. Friday and Saturday...VFR/MVFR with a chance of showers and thunderstorm mainly in the Southern Tier. Sunday and Monday...VFR/MVFR. A chance of showers and thunderstorms across much of the forecast area. && .MARINE... Scattered showers and thunderstorms will continue to shift across the eastern Great Lakes through this evening ahead of a weak cold front. Mariners should be alert for possible Special Marine Warnings issued for strong thunderstorms. Winds and waves will increase a bit on Lake Erie as southwest flow increases ahead of the cold front however they will remain under Small Craft Advisory thresholds. The cold front will cross the lakes tonight with winds becoming light with negligible waves into Thursday. Another cold front will cross the lakes Thursday night with weak high pressure then influencing the Great Lakes region this weekend although there will still be chances for showers and storms. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HSK NEAR TERM...Smith SHORT TERM...Apffel/Hitchcock LONG TERM...JM AVIATION...Smith MARINE...HSK/Smith
Hazardous weather outlook, Aug 8, 1:28 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 128 PM EDT Wed Aug 8 2018 NYZ004>006-008-012>014-019>021-091730- Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany- 128 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Several rounds of scattered thunderstorms will continue to be a threat through this evening. Some of these storms will contain torrential rainfall, which may produce localized flooding. There is also a Marginal Risk of a few isolated severe thunderstorms, with the primary risk being damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-091730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 128 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. Several rounds of scattered thunderstorms will continue to be a threat through this evening. A few of these storms may produce locally higher winds and waves. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-010-011-085-091730- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Southern Erie- 128 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Several rounds of scattered thunderstorms will continue to be a threat through this evening. Some of these storms will contain torrential rainfall, which may produce localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Local storm report, Aug 8, 1:31 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG FARMINGTON 43.00N 77.32W
08/08/2018 ONTARIO NY LAW ENFORCEMENT
COUNTY SHERIFFS OFFICE REPORTED TREES DOWN IN
FARMINGTON. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER BUF1800551
DPKLocal storm report, Aug 8, 3:40 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN 1 S EAST CONCORD 42.53N 78.63W
08/08/2018 M2.30 INCH ERIE NY TRAINED SPOTTER
FELL PRIMARILY BETWEEN 10:30 AM AND 12:00 PM
&&
EVENT NUMBER BUF1800552
SJWThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:36 AM EDT | Special Weather Statement | BUF | Cattaraugus | 39 min |
| Aug 8, 7:03 AM EDT | Special Marine Warning | BUF | 117 min | |
| Aug 8, 8:09 AM EDT | Severe Thunderstorm Warning | BUF | Erie | 66 min |
| Aug 8, 9:07 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 53 min |
| Aug 8, 10:10 AM EDT | Special Weather Statement | BUF | Genesee | 50 min |
| Aug 8, 11:03 AM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Aug 8, 11:54 AM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario | 3 hr |
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.